MAUDE Adverse Event Report: COOK INC ZENITH RENU AAA ANCILLARY GRAFT CONVERTER; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH RENU AAA ANCILLARY GRAFT CONVERTER; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: zalb 30-84 lot#3593058 (mainbody), zall 14-60 lot#: 3474987 (limb), zall 14-84 (possibly other limb).(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a slight type i endoleak was observed after a zenith renu aaa ancillary graft converter was used to bridge the separation of the suprarenal stent from the mainbody graft.A follow up scan in (b)(6) 2017 showed that the graft was intact.By (b)(6) 2018, a separation of the suprarenal stent from the mainbody fabric was observed.In 2019, a complete separation of the stent from the mainbody graft was found.There were plans on (b)(6) 2019 to place an zenith renu aaa ancillary graft converter to try to bridge the separated proximal fixation stent and the proximal portion of the mainbody.An lp32 coda balloon was used during the procedure and was inflated with a 30cc syringe.The ballooning was performed in the proximal portion of the graft material.It did not mushroom into the proximal sealing stent.It was reported that the procedure went well.After the procedure the patient was stable, however it was noted that the aneurysm was expanding.Post procedure, a slight type i endoleak was found.It was not concerning, but the physician will be following up with the patient again in a few weeks.
 
Additional Manufacturer Narrative
H6 - method code: device not accessible for testing (4117).Investigation - evaluation: (b)(6) hospital located in canada informed cook on 17oct 2019 of an incident involving a zenith low profile aaa endovascular graft main body with rpn zalb-30-84 from lot 3593058 implanted on (b)(6) 2013.The suprarenal stent had separated from the main body graft.The device, along with two zenith lp aaa endovascular graft iliac legs, was implanted for an abdominal aneurysm.In (b)(6) 2017, follow-up scans showed the graft was intact.In (b)(6) 2018, follow-up scans showed a separation of the suprarenal stent from the main body graft.Follow-up scans on (b)(6) 2019 showed a complete separation of the stent from the main body graft.The aneurysm reportedly continued to grow, but the patient was stable.A secondary procedure was performed on (b)(6) 2019 to treat the separation.A zenith renu aaa ancillary graft converter with rpn ax1-2-26-113-zt from lot 9870430 was used to bridge the separation.The procedure reportedly went well.There was a slight type one endoleak after placement, but the physician was not concerned.This complaint addresses the type 1 endoleak.A review of the documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu), quality control and specifications, as well as imaging of the device, was conducted during the investigation.Two postoperative ct scans were provided by the use facility for expert image review, one at 72 months postop and the other at 78 months postop.Still angiogram imaging from the secondary procedure was provided as well.The patient was observed to have an inverse funnel neck anatomy.Inward deflection was observed at the proximal converter graft edge away from the aortic wall.This is due to the 30-degree angulation of the neck and the distal edge of the pre-existing suprarenal stent of the zenith lp graft pressing against the converter graft.The image reviewer also observed that the converter graft was likely undersized based on the neck anatomy and the observation that the neck had a reverse tapered anatomy.Based on the imaging, there is no evidence suggesting the graft was not made to specification.Additionally, a document-based investigation evaluation was conducted.A review of the device master record (dmr) concluded that sufficient controls and inspections are in place to prevent the release of non-conforming product related to the reported failure mode.A review of the design history files found that the affected product is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (9870430) and related graft and component sub-assembly lots revealed no recorded non-conformances.A database search found this to be the only event associated with the complaint device lot.Additionally, this is a one-device lot.Because there are adequate inspection activities in place, objective evidence that the dhr was fully executed, no related non-conformances, and no other lot-related complaints received from the field, cook has concluded that there is no evidence that non-conforming product exists in house or in field.Cook also reviewed product labeling.The product instructions for use (ifu), ¿zenith renu® aaa ancillary graft with the z-trak¿ introduction system¿, provides the following information to the user related to the reported failure mode: ¿2 indications for use: the zenith renu aaa ancillary graft with the z-trak introduction system is indicated for secondary endovascular intervention in patients having received prior endovascular repair of infrarenal abdominal aortic or aortoiliac aneurysms in which there is inadequate proximal fixation or seal with: adequate proximal fixation site: with a length from the lowest renal artery to the bifurcation of the previously placed endovascular graft of >43 mm for the main body extension and >37 mm for the converter, with a diameter measured outer wall to outer wall of =18 mm and =32 mm, with an angle <60 degrees relative to the long axis of the aneurysm, and with an angle <45 degrees relative to the axis of the suprarenal aorta.4 warnings and precautions: 4.1 general: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable fixation length (both the vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.4.2 patient selection, treatment and follow-up key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic sealing length (<15 mm); an inverted funnel shape (>10% increase in diameter over 15 mm of proximal aortic sealing length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic sealing zone and distal iliac artery interface (if using zenith renu aaa converter device).In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Proximal aortic sealing zones exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.4.4 device selection: strict adherence to the zenith renu aaa ancillary graft ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith renu aaa ancillary graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Renal artery patency must be maintained to prevent/reduce the risk of renal failure and subsequent complications.5 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: endoleak.7 patient selection and treatment: additional considerations for patient selection include, but are not limited to: freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.8 patient counseling information: all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft component) should receive enhanced follow-up.11 directions for use.11.2 zenith renu aaa converter.11.2.9 molding balloon insertion.5.Expand the molding balloon with diluted contrast media (as directed by the manufacturer) in the area of the most proximal covered stent and the infrarenal neck, starting proximally and working in the distal direction.11.2.10 final angiogram: 1.Position angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac artery.2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.12 imaging guidelines and postoperative follow-up: 12.1 general: all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft component) should receive enhanced follow-up.In the renu registry, proximal type i endoleaks were identified as one of the primary failure modes for pre-existing grafts, with 96 being identified preoperatively or during the procedure.Of the proximal type i endoleaks reported, 99% (95/96) resolved without further intervention following renu implantation; one persisted through one-month follow-up and was converted to open surgical repair.In addition, several new proximal type i or type iii endoleaks were identified throughout the course of the study.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at least yearly intervals thereafter.More frequent follow-up may be appropriate for all patients receiving the zenith renu aaa ancillary graft until stability of the zenith renu aaa ancillary graft, pre-existing graft, and aneurysm has been established.Patients exhibiting endoleak after treatment with the zenith renu aaa ancillary graft should be monitored closely, particularly those with either type i or type iii endoleak, which can result in aneurysm growth/rupture.Physicians should evaluate patients on an individual basis and prescribe their follow-up relative to the needs and circumstances of each individual patient.The recommended imaging schedule is presented in table 12.1 this schedule continues to be the minimum requirement for patient follow-up and should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.12.6 additional surveillance and treatment additional surveillance and possible treatment is recommended for: aneurysms with type i endoleak¿.Based on the information provided, no product returned, and the results of the investigation, definitive root causes were traced to the user's failure to follow instructions as well as patient condition.Additionally, endoleaks are a known inherent risk of using this device.The imaging showed that the patient¿s proximal aortic neck displayed an inverted funnel anatomy.As described in the ifu, regarding inverted funnel anatomy: ¿proximal aortic sealing zones exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.¿ furthermore, due to the inverted funnel anatomy the converter graft was likely undersized and did not have sufficient wall apposition.This could have allowed the type 1a endoleak to form.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event details have been received since the previous medwatch report was sent.

Brand Name
ZENITH RENU AAA ANCILLARY GRAFT CONVERTER
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9357542
Report Number1820334-2019-02941
Device Sequence Number2385575
Product Code MIH
UDI-Device Identifier10827002553696
UDI-Public(01)10827002553696(17)220719(10)9870430
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/19/2022
Device Model NumberN/A
Device Catalogue NumberAX1-2-26-113-ZT
Device Lot Number9870430
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/31/2019
Supplement Date Received by Manufacturer03/25/2020
Initial Report FDA Received Date11/21/2019
Supplement Report FDA Received Date03/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR